Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 193, NWS Kansas City, MO

August 25, 2004Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 25, 2004, 6:52 PM CDT for Leavenworth County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 6:52 PM CDT (23:52 UTC)
Expired
Aug 25, 2004, 7:45 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Leavenworth County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 252352
SVREAX
KSC103-260045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF EUDORA...OR ABOUT NEAR
  LAWRENCE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LINWOOD BY 710 PM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3899 9492 3900 9494 3899 9500 3900 9502
      3897 9509 3898 9517 3906 9518 3909 9502
      3909 9492

$$


27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:10 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 25, 3:10 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT WED AUG 25 2004

.DISCUSSION...
STARTING TO SCALE BACK FLASH FLOOD WATCH...AND WILL LIKELY BE
CANCELLING EVEN MORE AREAS LATER THIS EVENING AS IT APPEARS THE MAIN
FOCUS FOR STORMS WILL BE IN SOUTHERN PART OF FORECAST AREA.  18Z ETA
SEEMS TO HAVE A GOOD HANDLE ON IT.

PC
&&

.PREV DISCUSSION...
310 PM...
EARLY AFTERNOON WATER VAPOR IMAGERY AND PROFILER DATA SHOW A
MID-LEVEL JET MAX OVER EASTERN KANSAS AND NORTHWEST MISSOURI.
MEANWHILE...SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHED FROM
KANSAS CITY TO COLUMBIA. DEFINITELY A SIGNIFICANT AMOUNT OF
INSTABILITY PRESENT SOUTH OF THE FRONT...WITH TEMPS AND DEW POINTS
IN THE MID 80S AND MID 70S RESPECTIVELY...RUC-PROGGED SB/MUCAPES
FROM 2500-4500 J/KG...AND LIS AROUND -10. THE MAIN INHIBITING
FACTOR (AT LEAST FOR THE WESTERN HALF OF THE CWA) MAY BE THE FACT
THAT THERE IS STILL A FAIRLY HEALTHY CAP IN PLACE NEAR KANSAS CITY
(PER 18Z TOP SOUNDING) AND EXTENSIVE CLOUD COVER. THE CAP IS MUCH
WEAKER ACROSS THE EASTERN HALF OF THE CWA...AND EXPECT SURFACE-BASED
DEVELOPMENT IS MORE LIKELY ACROSS NORTH CENTRAL MISSOURI AS THE
AIRMASS FURTHER DESTABILIZES THERE LATE THIS AFTERNOON NEAR THE AREA
OF BEST LOW-LEVEL CONVERGENCE. A HUGE AMOUNT OF DEEP LAYER SHEAR IS
PRESENT TO SUPPORT SUPERCELLS (WITH BRNS RANGING FROM 80-100
M2/S2). ANTICIPATE CONVECTION WILL CLEAR THE FORECAST AREA FAIRLY
RAPIDLY TONIGHT...BUT WILL MAINTAIN FLOOD WATCH DUE TO WIDESPREAD
HOURLY FFG VALUES UNDER ONE INCH.

THE MAIN FORECAST CONCERN IN THE EXTENDED PORTION OF THE FORECAST IS
PRECIPITATION CHANCES FROM FRIDAY THROUGH THE WEEKEND. MODELS ARE
STILL IN FAIRLY GOOD AGREEMENT...BUT THE GFS AND DGEX ARE TRENDING
SLOWER WITH THE MAIN SHORTWAVE. HAVE EXTENDED CHANCE POPS THROUGH
SATURDAY NIGHT...AND SLIGHT CHANCE POPS THROUGH SUNDAY. HAVE ALSO
LOWERED TEMPS FOR SATURDAY AND SUNDAY ONE TO TWO CATEGORIES. DO NOT
EXPECT READINGS TO MAKE IT OUT OF THE 70S ON SATURDAY...IN THE WAKE
OF THE FRONT AND WITH CONVECTIVE DEBRIS AROUND. OTHERWISE...ONLY
MINOR TWEAKS WERE MADE TO THE REMAINDER OF THE EXTENDED
PERIOD...WITH NEAR-NORMAL TEMPS RETURNING AS ZONAL FLOW DEVELOPS FOR
THE FIRST HALF OF THE UPCOMING WEEK.

SCHMIT

240 AM CDT WED...
LONGWAVE TROUGH ACROSS WESTERN CONUS WITH SEVERAL EMBEDDED SHORTWAVE
FEATURES ROTATING THROUGH FLOW IS EVIDENT IN EARLY MORNING WATER
VAPOR IMAGERY AND OBJECTIVE ANALYSIS. LEAD SHORTWAVE TROUGH LIFTING
INTO GREAT LAKES REGION...WHILE UPSTREAM SHORTWAVE NOTED OVER
SOUTHERN ROCKIES...WITH ASSOCIATED 80KT 300MB JET STREAK ACROSS
SOUTHERN PLAINS. FURTHER UPSTREAM ADDITIONAL SHORTWAVE APPROACHING
PACIFIC NORTHWEST COAST ALONG WITH 140+KT 300MB JET. AHEAD OF
SOUTHERN ROCKIES SHORTWAVE...VERY MOIST AIRMASS REMAINS IN PLACE
ACROSS CENTRAL PLAINS INTO LOWER MO VALLEY...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO LOWER 70S F AND 16 TO 18 C AT THE SURFACE
AND 850MB RESPECTIVELY...RESULTING IN PRECIPITATE WATER VALUES
GREATER THAN 1.5 INCHES. 00Z TOP SOUNDING ALSO INDICATES 24 HOUR
WARMING IN THE 700-800MB LAYER RESULTING IN STRENGTHENING CAPPING
INVERSION ACROSS THE REGION. EARLY MORNING RADAR IMAGERY SHOWS MCS
PROPAGATING EASTWARD ACROSS NORTHERN MO IN REGION OF 850MB THETA-E
ADVECTION/PRESSURE ADVECTION ALONG 305/310K SURFACES ALONG EDGE OF
CAPPING INVERSION AND JUST NORTH OF WEAK SURFACE WARM FRONT...WHICH
IS LOCATED ALONG THE HIGHWAY 36 CORRIDOR. EXPECT THIS FEATURE TO
CONTINUE PROPAGATING EAST SOUTHEAST THROUGH THE EARLY MORNING
HOURS...LEAVING WEAK OUTFLOW BOUNDARY ACROSS CWA.

SOUTHERN ROCKIES SHORTWAVE PROGGED TO EJECT ACROSS CENTRAL PLAINS AS
PACIFIC SHORTWAVE DIGS INTO NORTHERN ROCKIES...WHILE SOUTHERN PLAINS
JET STREAK SPREADS EASTWARD...ALLOWING FOR STRONG UPPER LEVEL
DIFFLUENCE TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE
AFTERNOON HOURS. SOME CONCERNS REMAIN REGARDING STRENGTH OF CAPPING
INVERSION LIKELY TO REMAIN ACROSS AREA. IF CONVECTION IS ABLE TO
OVERCOME CAPPING INVERSION...STRONG SHEAR PARAMETERS COUPLED WITH
MODERATE TO STRONG INSTABILITY WILL RESULT IN A VERY FAVORABLE
ENVIRONMENT FOR SUPERCELLS...INCLUDING THE POTENTIAL FOR TORNADOES.
ADDITIONALLY...AFOREMENTIONED MOISTURE COMBINED WITH MOIST
ANTECEDENT CONDITIONS WILL RESULT IN THE POTENTIAL FOR ADDITIONAL
FLOODING...THUS GOING FFA LOOKS IN GOOD SHAPE. SHOULD SEE A BREAK IN
PRECIPITATION THURSDAY BEFORE STRONG COLD FRONT ENTERS THE REGION
LATE FRIDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME LIKELY
SEVERE...AS THIS FRONT PUSHES THROUGH THE FORECAST AREA.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR BUT
KSZ102.
MO...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR ALL BUT
MOZ001>008-011>016-020.
Hazardous weather outlook, Aug 25, 12:52 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT WED AUG 25 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND...FLASH
FLOODING AND TORNADOES POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS MUCH OF
CENTRAL AND NORTHERN MISSOURI THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND EAST OF A LINE FROM BETHANY TO RICHMOND
TO CLINTON. INSTABILITY AND SHEAR PARAMETERS CONTINUE TO BE
FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN
ATTENDANT THREAT FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES.
HEAVY RAINFALL LEADING TO FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND
SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS AFTERNOON AND
EVENING...THEN AGAIN FRIDAY AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Local storm report, Aug 25, 1:11 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
111 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             GENTRY                  40.33N 94.42W
08/25/2004  0.75 INCH        GENTRY             MO   PUBLIC

1235 PM     HAIL             DENVER                  40.40N 94.32W
08/25/2004  0.75 INCH        WORTH              MO   PUBLIC

&&

MJM
Local storm report, Aug 25, 1:48 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             EAGLEVILLE              40.47N 93.99W
08/25/2004  0.75 INCH        HARRISON           MO   PUBLIC

&&

MJM
Special weather statement, Aug 25, 5:14 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT WED AUG 25 2004

KSZ025-057-060-103>105-MOZ021-028-029-037-043-053-260300-
ATCHISON KS-BATES MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-
JOHNSON KS-LEAVENWORTH KS-LINN KS-MIAMI KS-PLATTE MO-WYANDOTTE KS-
514 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 786...IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN KANSAS:
ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

IN MISSOURI:
BATES...CASS...CLAY...CLINTON...JACKSON AND PLATTE.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BUTLER...HARRISONVILLE...KANSAS CITY...OLATHE AND PAOLA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

PC
Local storm report, Aug 25, 5:46 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 W MACON               39.74N 92.55W
08/25/2004                   MACON              MO   AMATEUR RADIO

            TRACTOR TRAILER OVERTURNED NEAR BEVER. 1 TON TRUCK WITH
            CAMPER TURNED OVER NEAR CALLAO.

&&

SF
Local storm report, Aug 25, 5:47 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             SALINE                  40.53N 93.72W
08/25/2004  1.00 INCH        MERCER             MO   PUBLIC

&&

SF
Special weather statement, Aug 25, 6:32 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT WED AUG 25 2004

MOZ005>008-014>017-022-260031-
ADAIR MO-CALDWELL MO-DAVIESS MO-GRUNDY MO-HARRISON MO-MERCER MO-
PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
632 PM CDT WED AUG 25 2004

TORNADO WATCH NUMBER 782 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...DAVIESS...GRUNDY...HARRISON...MERCER...PUTNAM...
SCHUYLER AND SULLIVAN.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE BETHANY...
KIRKSVILLE AND TRENTON.

MOZ023>025-030>033-038>040-044>046-054-260000-
CARROLL MO-CHARITON MO-COOPER MO-HENRY MO-HOWARD MO-JOHNSON MO-
LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO-PETTIS MO-RANDOLPH MO-
RAY MO-SALINE MO-
632 PM CDT WED AUG 25 2004

TORNADO WATCH NUMBER 782 REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CARROLL...CHARITON...COOPER...HENRY...HOWARD...JOHNSON...LAFAYETTE...
LINN...LIVINGSTON...MACON...PETTIS...RANDOLPH...RAY AND SALINE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOONVILLE...CHILLICOTHE...
CLINTON...MARSHALL...MOBERLY...SEDALIA AND WARRENSBURG.

PC

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.